[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 2, 1994

Hyponatremic Encephalopathy After Endometrial Ablation

Author Affiliations

University of South Florida College of Medicine Tampa

JAMA. 1994;271(5):343. doi:10.1001/jama.1994.03510290025016
Abstract

To the Editor.  —Drs Arieff and Ayus1 present four female patients with symptomatic hyponatremia, and one patient died as a consequence of cerebral edema and tonsillar herniation during endometrial ablation using either glycine or sorbitol. They recommend that hypo-osmolality should be suspected in patients undergoing endometrial ablation under general anesthesia if there is decrease in body temperature, decrease in oxygen saturation, tremulousness, or dilated pupil.Gynecologists may also use 32% dextran 70 (Hyskon, Kabi Pharmacia, Piscataway, NJ) to distend the uterine cavity in order to facilitate visualization during laser endometrial ablation. It has been shown that Hyskon enters the bloodstream and abdominal cavity.2,3 Intravascular absorption of more than 500 mL of this material results in pulmonary edema and coagulopathy, also known as the hysteroscopy syndrome.2,3 In my institution, this syndrome has caused gynecologists to use sorbitol instead of Hyskon.Both anesthesiologists and urologists are familiar with cardiovascular

First Page Preview View Large
First page PDF preview
First page PDF preview
×